Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 426, NWS Tulsa, OK

August 15, 20176 counties in Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Aug 15, 2017, 5:03 PM CDT for 6 counties in Oklahoma. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2017, 5:03 PM CDT (22:03 UTC)
Expired
Aug 15, 2017, 5:45 PM CDT
In force
42 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Creek County, OK, Osage County, OK, Rogers County, OK, Tulsa County, OK, Wagoner County, OK, Washington County, OK

The radar

The Tulsa radar (KINX), 45 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 10.1 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2017-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1305 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2017-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1305 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
1087 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

511 
WUUS54 KTSA 152203
SVRTSA
OKC037-113-131-143-145-147-152245-
/O.NEW.KTSA.SV.W.0426.170815T2203Z-170815T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tulsa OK
503 PM CDT TUE AUG 15 2017

The National Weather Service in Tulsa has issued a

* Severe Thunderstorm Warning for...
  Western Rogers County in northeastern Oklahoma...
  Southeastern Osage County in northeastern Oklahoma...
  Northern Creek County in northeastern Oklahoma...
  Southern Washington County in northeastern Oklahoma...
  Northwestern Wagoner County in northeastern Oklahoma...
  Tulsa County in northeastern Oklahoma...

* Until 545 PM CDT

* At 502 PM CDT, severe thunderstorms were located along a line
  extending from 9 miles north of Walnut Creek State Park to 6 miles
  north of Sand Springs to 3 miles west of Sapulpa to Bristow, moving
  east at 45 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations in or near the path include...
  Tulsa...                          Broken Arrow...
  Sand Springs...                   Claremore...
  Bristow...                        Owasso...
  Bixby...                          Sapulpa...
  Jenks...                          Glenpool...
  Skiatook...                       Catoosa...
  Collinsville...                   Verdigris...
  Kiefer...                         Sperry...
  Mounds...                         Kellyville...
  Oologah...                        Ramona...

This includes Interstate 44 between mile markers 186 and 248.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3660 9579 3635 9559 3610 9566 3586 9599
      3586 9619 3584 9619 3580 9652 3598 9624
      3618 9627 3621 9624 3623 9628 3641 9637
      3661 9581
TIME...MOT...LOC 2202Z 254DEG 38KT 3638 9622 3624 9610 3600 9618 3582
9639

HAIL...0.75IN
WIND...60MPH
 
$$

69
2 follow-up statements
124 
WWUS54 KTSA 152221
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
521 PM CDT TUE AUG 15 2017

OKC037-113-131-143-145-147-152245-
/O.CON.KTSA.SV.W.0426.000000T0000Z-170815T2245Z/
Rogers OK-Osage OK-Creek OK-Washington OK-Wagoner OK-Tulsa OK-
521 PM CDT TUE AUG 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR WESTERN ROGERS...SOUTHEASTERN OSAGE...NORTHERN CREEK...SOUTHERN
WASHINGTON...NORTHWESTERN WAGONER AND TULSA COUNTIES...

At 521 PM CDT, severe thunderstorms were located along a line
extending from 4 miles northwest of Skiatook to 2 miles northeast of
Turley to Tulsa to 5 miles south of Kellyville, moving east at 35
mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations in or near the path include...
Tulsa...                          Broken Arrow...
Sand Springs...                   Claremore...
Bristow...                        Owasso...
Bixby...                          Sapulpa...
Jenks...                          Glenpool...
Skiatook...                       Catoosa...
Collinsville...                   Verdigris...
Kiefer...                         Sperry...
Mounds...                         Kellyville...
Oologah...                        Ramona...

This includes Interstate 44 between mile markers 186 and 248.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3660 9579 3635 9559 3610 9566 3586 9599
      3586 9619 3584 9619 3580 9652 3598 9624
      3618 9627 3621 9624 3623 9628 3641 9637
      3661 9581
TIME...MOT...LOC 2221Z 262DEG 29KT 3642 9605 3628 9593 3604 9601 3586
9622

HAIL...<.75IN
WIND...60MPH
 
$$

69
817 
WWUS54 KTSA 152244
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
544 PM CDT TUE AUG 15 2017

OKC037-113-131-143-145-147-152253-
/O.EXP.KTSA.SV.W.0426.000000T0000Z-170815T2245Z/
Rogers OK-Osage OK-Creek OK-Washington OK-Wagoner OK-Tulsa OK-
544 PM CDT TUE AUG 15 2017

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN ROGERS...SOUTHEASTERN
OSAGE...NORTHERN CREEK...SOUTHERN WASHINGTON...NORTHWESTERN WAGONER
AND TULSA COUNTIES WILL EXPIRE AT 545 PM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty 
winds of 40 to 50 mph and very heavy rain are still possible with 
these thunderstorms.

LAT...LON 3660 9579 3635 9559 3610 9566 3586 9599
      3586 9619 3584 9619 3580 9652 3598 9624
      3618 9627 3621 9624 3623 9628 3641 9637
      3661 9581
TIME...MOT...LOC 2243Z 286DEG 30KT 3643 9587 3628 9575 3605 9583 3587
9604

$$

69

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 3:10 PM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, Aug 15, 3:10 PM CDT, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
310 PM CDT Tue Aug 15 2017

.DISCUSSION...
Messy forecast over the next few days, with multiple rounds of
showers and thunderstorms, including some continued heavy rain
potential, through at least the end of this week.

Immediate concern is the developing area of showers and
thunderstorms near the I-35 corridor across central and northern
Oklahoma. This convection should continue to increase as a mid
level wave moves to the northeast across northern Oklahoma and
into southern Kansas this evening. Instability is higher across
northeast Oklahoma than in areas near I-35, per current
mesoanalysis, which should lead to an increase in the intensity as
the showers/storms push eastward. At the very least, the stronger
storms should pose a locally heavy rain threat, with at least some
potential for hail and strong winds as well. Most the afternoon
and evening storms should be north of the Kansas and Missouri
borders by midnight.

There should be a lull in the shower and storm activity across
most of the forecast area through much of tomorrow morning, but
chances should increase once again during the afternoon and
definitely by evening as a stronger upper level disturbance and an
associated front approach the region. These storms may pose a
greater threat of severe weather, given the stronger wind fields,
in conjunction with high instability. The aforementioned front
will push through the forecast area Thursday, moving the
thunderstorm potential with it to the southeast.

Yet another disturbance will approach from the west late Thursday
night and into Friday, with an accordant increase in the
thunderstorm potential, generally from southwest to northeast.

Things may finally dry out somewhat during the weekend, with
thunderstorm potential likely limited to diurnal afternoon
development by early next week. Upper level high pressure will
build into the forecast area next week, which should bring a
return to more seasonal temperatures by Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   76  89  72  90 /  70  60  60  10
FSM   77  92  77  90 /  20  30  50  50
MLC   76  88  75  90 /  30  30  50  40
BVO   73  91  71  88 /  70  60  60  10
FYV   72  86  73  86 /  30  40  50  40
BYV   73  88  72  87 /  30  40  50  40
MKO   77  88  74  89 /  40  50  60  30
MIO   74  90  70  87 /  50  60  60  10
F10   76  88  73  89 /  50  50  60  20
HHW   76  91  76  91 /  10  20  40  40

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

LONG TERM....22
Hazardous weather outlook, Aug 15, 3:50 PM CDT, 1 hour 13 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
350 PM CDT Tue Aug 15 2017

ARZ001-002-010-011-019-020-029-OKZ049-053>076-161030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
350 PM CDT Tue Aug 15 2017

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Afternoon and Tonight.

SEVERE THUNDERSTORM.
	RISK...Elevated.
	AREA...Mainly Northeast and East Central Oklahoma.
	ONSET...Ongoing through Mid Evening.

HEAVY RAIN AND FLASH FLOOD.
	RISK...Limited.
	AREA...Mainly Northeast and East Central Oklahoma.
	ONSET...Ongoing through Late Evening.

DANGEROUS HEAT.
	RISK...Elevated.
	AREA...Eastern Oklahoma and West Central Arkansas.
	ONSET...Ongoing through Early Evening.

DISCUSSION...
Showers and thunderstorms will move through portions of northeast
and east central Oklahoma late this afternoon and into the evening
hours. High instability across the area will allow for an elevated
severe storm potential, with large hail and damaging wind gusts
being the primary threats. Locally heavy rain could also lead to
some flash flooding potential, especially where heavy rain
persists. The severe storm and heavy rain potential should
diminish toward midnight, although a few thunderstorms may linger
into the early morning hours Wednesday.

Heat indices from 105 to 108, resulting from very high moisture
values, will persist through early evening across portions of east
central and southeast Oklahoma, as well as west central Arkansas.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
WEDNESDAY...Severe Thunderstorm Potential.
THURSDAY THROUGH MONDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
A surface boundary in the area and several upper disturbances will
maintain thunderstorm chances in the Wednesday to Friday period.
The best chance of severe thunderstorms and locally heavy rain
will occur Wednesday, resulting from high instability and
strengthening wind fields. By the weekend, some upper level
ridging begins to take place, leading to decreasing thunderstorm
chances and a return to warmer and more humid conditions that
will likely continue into the next week.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Aug 15, 3:44 PM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Tulsa OK
344 PM CDT TUE AUG 15 2017

OKZ054-059-064-152115-
Osage OK-Pawnee OK-Creek OK-
344 PM CDT TUE AUG 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OSAGE...WESTERN CREEK AND
PAWNEE COUNTIES UNTIL 415 PM CDT...

At 343 PM CDT, strong thunderstorms were located along a line
extending from 10 miles west of Ralston to 6 miles west of Quay to
near Chandler. Movement was east at 30 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations in or near the path include...
Bristow...                        Pawnee...
Hominy...                         Cleveland...
Mannford...                       Drumright...
Fairfax...                        Oilton...
Depew...                          Jennings...
Ralston...                        Westport...
Osage...                          Hallett...
Blackburn...                      Terlton...
Shamrock...                       Maramec...
Skedee...                         Milfay...

This includes Interstate 44 between mile markers 178 and 192.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3651 9703 3655 9690 3658 9689 3660 9691
      3681 9642 3632 9630 3576 9639 3571 9662
      3616 9662 3616 9682 3624 9682 3625 9692
      3633 9693 3634 9703
TIME...MOT...LOC 2043Z 247DEG 25KT 3650 9692 3614 9682 3573 9689

69

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 8:30 PM CDTSpecial Weather StatementTSAChoctaw45 min
Aug 15, 2:10 AM CDTAreal Flood AdvisoryTSALeFlore3 hr
Aug 15, 3:56 AM CDTAreal Flood AdvisoryTSALeFlore3 hr
Aug 15, 3:30 PM CDTHeat AdvisoryTSAHaskell, Latimer, McIntosh, Muskogee, Okmulgee, Pittsburg and 1 more4 hr
Aug 15, 3:44 PM CDTSpecial Weather StatementTSACreek, Osage, Pawnee31 min
Aug 15, 4:12 PM CDTSevere Thunderstorm WarningTSACreek, Osage, Pawnee, Tulsa63 min
Aug 15, 5:47 PM CDTSpecial Weather StatementTSARogers, Tulsa, Wagoner58 min
Aug 15, 5:56 PM CDTAreal Flood AdvisoryTSACreek, Okfuskee, Okmulgee, Osage, Tulsa3 hr
Aug 15, 6:02 PM CDTSevere Thunderstorm WarningTSACreek, Rogers, Tulsa, Wagoner31 min
Aug 15, 6:24 PM CDTSpecial Weather StatementTSAOkfuskee, Okmulgee51 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.